Michigan, 2021Damaging Wind in Michigan, June 18, 2021
June 18, 2021 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm brought down tree limbs and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm brought down tree limbs and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 18, 4:16 AM EST, 47 minutes earlier.
Area forecast discussion, Jun 18, 4:16 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
516 AM EDT Fri Jun 18 2021
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 515 AM EDT Fri Jun 18 2021
Wake low related winds have developed north of the convection in
the Ludington area, with gusts over 50 mph recently reported at
the Ludington buoy and Big Sable Point. Using HRRR sfc pressure
analysis for short term/nowcast guidance it appears these stronger
wind gusts will eventually spread south/southeast with time, and
could impact the MKG/GRR areas by 7 am (in addition to the
convection coming onshore). Gusts to 55 mph and power outages may
occur during the morning commute time.
&&
.SYNOPSIS...
Issued at 330 AM EDT Fri Jun 18 2021
-Thunderstorms, with a risk of gusty winds early this morning
-Occasional rounds of convection Saturday through early Monday
-Warm through the weekend; sharp cool down early next week
&&
.DISCUSSION...(Today through next Thursday)
Issued at 330 AM EDT Fri Jun 18 2021
-Thunderstorms, with a risk of gusty winds early this morning
We'll be watching the line segments moving east from southern
Wisconsin early this morning. The first one north of MKE
extrapolates to the lake Michigan shoreline near MKG around 5 am
and continuing ESE from there through the early morning hours.
These segments are not too impressive but a swath/corridor of
gusty winds to 40 mph may affect the area from I-96 south early
this morning.
Once the early morning storms exit, some potential exists for new
storms, possibly strong or severe, to fire south and east of GRR
by afternoon. SB Capes in excess of 3000 j/KG are shown to develop
as dew pts near 70 push in from the southwest. Sfc convergence is
decent through around 4 pm before the low level flow becomes more
westerly with the cold frontal passage.
So the period from about Noon to 4 pm will need closely monitored
around JXN, after which time the main svr wx risk will shift
south of MI where SPC has an enhanced risk.
-Occasional convection Saturday through early Monday
Fast west-northwest flow aloft remains over the Grtlks Rgn through
the weekend. Models are in good agreement on the next shortwave in
this pattern dropping through Lwr MI on Saturday, possibly
triggering another round of convection. There are some slight timing
differences but this feature looks to arrive already by mid morning
after some sfc heating/instability has had a chance to develop.
Instability Saturday will be lower than today since dew points
will be a bit lower behind today's fropa, but capes around 1500
J/kg and deep layer shear over 35 kts will still be sufficient to
support the possibility of some stronger storms especially east
of Hwy 131.
After a brief period of quieter weather Saturday night into early
Sunday, a digging nrn stream trough over the Northern Plains
induces a decent low level jet from MO to srn MI by 00Z Monday.
Expect convection to develop on the nose of this low level jet and
returning warm front later Sunday, with some stronger storms and
locally heavy rainfall possible.
Could be an active period in west Michigan Sunday evening as
upstream trough continues to dig/deepen and cold front approaches
from the west. Convective threat looks to finally end early
Monday with the passage of that strong sfc cold front.
-Warm through the weekend; cool down early next week
Guidance continues to support highs of 85 to 90 through Sunday
although humidity not too high with dew points generally around 60
after today's frontal passage. Deep upper trough arrives overhead
by Tuesday behind the Monday's strong cold front, resulting in
chilly highs only in the 60s. That cold air doesn't stick around
long however with temps rebounding back near normal for mid week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 146 AM EDT Fri Jun 18 2021
Showers and thunderstorms will move over the terminals from
Wisconsin within the next few hours. Expect convection to persist
at the eastern TAF sites through 13z or so. IFR vsbys are
anticipated in storms.
Conditions will improve as the morning progresses with VFR
returning by the afternoon.
&&
.MARINE...
Issued at 330 AM EDT Fri Jun 18 2021
Expect occasional gusty winds and briefly higher seas over Lk MI
early this morning as scattered tstms and the low level jet move
through. Otherwise winds and waves remaining below advisory
criteria through the weekend. We could be looking a somewhat lengthy
period of rough conditions on the lake from Sunday night through
Tuesday as a stronger weather system moves through and cold air
pours in behind it.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
MESOSCALE...Meade
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Jun 18, 3:31 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
431 AM EDT Fri Jun 18 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
431 AM EDT Fri Jun 18 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms with gusty winds up to 40 mph are possible early
this morning, especially near and south of I-96. After these
storms exit around 9 am, additional storms may develop toward Noon
mainly south and east of Grand Rapids. A few of these storms
could briefly become strong to severe, especially near Jackson,
before the threat ends around 4 or 5 PM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A marginal risk of severe weather exists on Saturday mainly south
and east of Grand Rapids. Another marginal risk of severe storms
develops for Sunday afternoon and evening especially near and
south of I-96.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times over the weekend.
LMZ844>849-190845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
431 AM EDT Fri Jun 18 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms will produce gusty winds to 40 knots early this
morning over Lake Michigan.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible from time to time over the weekend.
A marginal risk of severe storms exists Sunday afternoon and
evening over Lake Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times over the weekend.
In the hours before
Local storm report, Jun 18, 3:46 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND GST 6 W LUDINGTON 43.95N 86.55W
06/18/2021 M43 MPH LMZ868 MI MESONET
MESONET STATION 45024 5 W LUDINGTON.
&&
MWSLocal storm report, Jun 18, 3:47 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
447 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND GST 1 S LUDINGTON 43.95N 86.44W
06/18/2021 M38 MPH MASON MI BUOY
BUOY STATION LDTM4 LUDINGTON.
&&
MWSSpecial weather statement, Jun 18, 3:58 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
458 AM EDT Fri Jun 18 2021
MIZ037>040-043>046-181300-
Oceana-Isabella-Osceola-Lake-Mecosta-Clare-Newaygo-Mason-
458 AM EDT Fri Jun 18 2021
...Strong Gusty Winds Expected This morning...
Strong wind gusts of 40 to 55 mph are beginning to develop across
the area this morning, behind showers and storms that moved through
earlier.
These winds can be expected to continue into sunrise, before
gradually diminishing.
These types of winds will cause a few power outages, blow around
loose objects, and knock down some smaller tree limbs.
LAT...LON 4416 8461 4347 8461 4347 8556 4330 8556
4329 8590 4330 8604 4347 8604 4348 8646
4366 8654 4380 8643 4394 8645 4394 8643
4406 8651 4418 8639
TIME...MOT...LOC 0853Z 270DEG 38KT 4435 8601 4345 8601
NJJLocal storm report, Jun 18, 4:06 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
506 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
06/18/2021 M57 MPH MASON MI MESONET
MESONET STATION BSBM4 BIG SABLE POINT.
&&
MWSLocal storm report, Jun 18, 4:38 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
06/18/2021 M49 MPH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON.
&&
MWSLocal storm report, Jun 18, 4:39 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
539 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM TSTM WND GST 4 WNW ROOSEVELT PARK 43.22N 86.35W
06/18/2021 M36 MPH LMZ847 MI MESONET
MESONET STATION XMSK MUSKEGON NORTH
BREAKWATER LIGHT.
&&
MWSThunderstorm Wind, Ottawa
- When
- June 18, 5:03 AM EST to 5:04 AM EST
- Where
- Ottawa County, 0.86 mi SE of Tallmadge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.970, -85.820
An isolated severe storm brought down several trees and power lines just east of Grand Valley State University.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, June 18 to 19, 20211 death · 1 injured · $48 million · 3.4 in hail · 66 events
- Tornadoes and Flash Flooding in Ohio, June 18 to 19, 2021$1.4 million · EF2 · 61 events
- Tornado and Hail in Illinois, June 18 to 19, 2021$1.4 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Indiana, June 18 to 19, 2021$920,000 · EF1 · 12 events
- Tornado and Hail in Indiana, June 18, 2021EF2 · 3 events
- Tornado and Flooding in Kentucky, June 18 to 19, 2021$151,000 · EF1 · 12 events
- Tornadoes and Tropical Storm in Mississippi, June 18 to 19, 2021$120,000 · EF1 · 11 events
- Hail and Damaging Winds in Iowa, June 18 to 19, 20214 in hail · 40 events
- Tropical Storm and Storm Surge in Louisiana, June 18 to 19, 2021$20,000 · 15 events
- Damaging Winds in Ohio, June 18, 2021$21,000 · 50 kt wind · 3 events
- Hail in Wyoming, June 18, 20211.5 in hail · 11 events
- Hail and Damaging Winds in Indiana, June 18, 202160 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960418.